MultiChoice has announced the launch of DStv Internet, which provides fixed wireless internet plans for home users. The internet service is meant to provide…
After a pause in the rollout of the Johnson & Johnson COVID-19 vaccine, Health Minister Dr Zweli Mkhize has confirmed that South Africa will continue to use the vaccine.
The rollout of the vaccine will continue from Wednesday, 28 April. The Department of Health hopes to vaccinate 500 000 healthcare workers in this new push, through the Sisonke programme.
“We’re looking forward to making up for the lost time by completing this programme in the shortest possible time,” Mkhize said according to the SA Government News Agency.
South Africa temporarily paused the rollout of the J&J vaccine after the United States did the same.
This followed reports of six vaccine recipients developing blood clots after getting the vaccine.
However, the US has since resumed the rollout of the vaccine.
What did the review of the J&J COVID-19 vaccine find?
“It has since been established there is a one in a million chance of getting the clot after the vaccine, and that it appears that women between the ages of 18 and 48 years old are particularly at risk,” Mkhize said.
“With such a low probability of developing a clot, all the regulators across the world have recommended the continued use of Johnson and Johnson.”
As a result, the South African Health Products Regulatory Authority (SAHPRA) will require vaccine recipients to be informed of this potential risk.
Meanwhile, those who are pregnant or lactating will not be vaccinated under the Sisonke programme.
However, Mkhize reiterated that South Africans should not avoid the vaccine due to the risk of a blood clot. He cited a higher risk of a blood clot developing as a result of COVID-19.
He also noted that the J&J vaccine is currently the most effective against the local dominant coronavirus variant.
Meanwhile, if someone develops headaches, abdominal pain, vomiting, blurry vision, or other neurological or abdominal symptoms after receiving the vaccine, they should seek medical attention. These may be signs of Vaccine-Induced Thrombotic Thrombocytopenia (VITT).
Feature image: RF._.studio/Pexels